South Dakota, 2020

High Wind in South Dakota, July 7 to 8, 2020

July 7 to 8, 2020 · NWS ABR · 7 events in 4 counties and zones

Weak showers moved across the region in the late evening and early morning hours of the 7th and 8th producing heat bursts along with high wind gusts. The heat bursts produced winds from 60 to 80 mph along with short term temperature rises of 10 or more degrees.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Weak showers moved across the region in the late evening and early morning hours of the 7th and 8th producing heat bursts along with high wind gusts. The heat bursts produced winds from 60 to 80 mph along with short term temperature rises of 10 or more degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 7, 5:26 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 7, 5:26 PM CST, 5 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
626 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 623 PM CDT Tue Jul 7 2020

No major changes planned to the current forecast this evening.
Showers and thunderstorms are moving into southwest SD but are
having trouble as they try to push out of the hills. Still expect
some development over the next few hours.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 226 PM CDT Tue Jul 7 2020

Rain chances and possible svr weather are the main issues in the
short range. Upper level energy currently moving through the Pacific
NW will eject north into SC Canada through tonight, with a sfc
boundary heading east across the CWA. A sfc wave is expected to form
near the Black Hills toward evening, and then move northeast toward
central ND overnight. Aloft a pretty stout EML is expected to advect
northeast over the CWA, with H7 temps nearing +12C or greater. This
EML could provide for a decent cap across the region. Latest CAMS
seem to be leaning in this direction, with them only forming
isolated convection overnight, and mainly out ahead of the advancing
sfc wave over the northern part of SD. Meanwhile, ensemble CAM data
indicates that W ND and perhaps even NW SD will see the most
favorable deep layer shear as wave moves over that area tonight. For
Wednesday the sfc boundary slides east into the I29 corridor by late
afternoon. Thus expect most of the convection Wednesday
afternoon/evening to be over in that area. Deep layer shear looks
pretty good Wed aftn/eve, but LL shear is fairly weak with not much
of a LLJ expected into the evening. Still, some severe storms remain
possible along the SD/MN border area where moderate to strong
instability is progged per MLCAPE values climbing above 3k J/kg with
diabatic heating. Lastly, model blend temperatures look appropriate
through Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM CDT Tue Jul 7 2020

At 12z Thursday, there will be zonal flow aloft across the High
Plains along with an associated lee of the Rockies sfc low/trough, a
broad/low amplitude and stagnant upper-level ridge across the
Southwestern and South Central US, a few progressive shortwaves
across the far Northern US/Southern Canada, and upper-level
diffluence across the Upper Midwest. This upper-level atmospheric
arrangement will remain largely unchanged until the weekend, when an
amplification of the ridge is forecast. The implication for our CWA
is near normal sfc temperatures until Sunday (above average Sun-
Mon), a steady northward flow and eventual pooling of Gulf moisture
thus muggy conditions, and occasional thunderstorm chances. Given
the generally favorable instability/shear conditions inherent to
this pattern, thunderstorms would have the opportunity to become
strong to severe at times (the CIPS analog-based severe probability
guidance seems in-line with this idea as well with some elevated
percentages). As for timing of the shortwaves, which will be
providing the forcing for ascent/support for convection, long-range
models point towards Friday evening and again early next week. Will
need more time for refinement of the details.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 623 PM CDT Tue Jul 7 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected with breezy southeast winds shifting
to the northwest by the end of the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...Lueck
AVIATION...Wise
Hazardous weather outlook, Jul 7, 2:01 PM CST, 8 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
301 PM CDT Tue Jul 7 2020

SDZ003>007-009>011-015>019-033>037-045-048-051-082015-
Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Dewey-
Potter-Faulk-Spink-Clark-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
301 PM CDT Tue Jul 7 2020 /201 PM MDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible this evening. Hail and strong winds are
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ008-020>023-082015-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
301 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible this evening. Hail and strong winds are
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few severe storms are possible Wednesday afternoon and evening.
Hail and wind will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Jul 7, 7:43 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
743 PM MDT Tue Jul 7 2020

SDZ033-080230-
Stanley SD-
743 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STANLEY COUNTY UNTIL
830 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brown Church, or 34 miles northeast of Philip, moving northeast at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sansarc, Brown Church and Hayes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
central South Dakota.

LAT...LON 4434 10117 4434 10116 4450 10116 4471 10114
      4472 10113 4449 10067 4426 10113 4429 10117
TIME...MOT...LOC 0143Z 220DEG 25KT 4436 10113

Dye

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Dewey

When
July 7, 10:27 PM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

A weak shower brought a sixty mph wind gust to a mesonet station 1 mile northeast of Ridgeview.

High Wind, McPherson

When
July 7, 11:26 PM CST
Where
McPherson forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

A weak shower brought a sixty-six mph wind gust to a mesonet station 4 miles east southeast of Eureka.

High Wind, McPherson

When
July 7, 11:47 PM CST
Where
McPherson forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

A weak shower brought a high wind gust near eighty mph to a mesonet station 13 miles east of Eureka.

High Wind, McPherson

When
July 8, 12:00 AM CST
Where
McPherson forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

A weak shower brought a high wind gust estimated around seventy-five mph causing some damage to trees in a shelter belt.

High Wind, McPherson

When
July 8, 12:15 AM CST
Where
McPherson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

A weak shower brought a sixty-four mph wind gust to a mesonet station 10 miles west of Long Lake.

High Wind, Walworth

When
July 8, 12:19 AM CST
Where
Walworth forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

A weak shower brought a sixty mph wind gust and a heat burst to Mobridge. The temperature rose from 81 degrees to 91 degrees in nine minutes.

High Wind, Hughes

When
July 8, 12:45 AM CST
Where
Hughes forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

A weak shower brought a sixty-seven mph wind gust to Pierre along with a heat burst. The temperature rose from 81 degrees to 93 degrees over a ten minute period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908463, 908457, 908453, 908454, 908462, 908464, 908456.